Texas, 2020

Funnel Cloud in Texas, June 3 to 9, 2020

June 3 to 9, 2020 · NWS BRO · 1 event in 1 county or zone

With precipitable water values near 2 inches and an active sea-breeze, showers and thunderstorms sparked up along the sea-breeze during the late morning hours on June 3rd. One of these storms had enough rotation to produce a funnel cloud, which was captured by several people on social media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

With precipitable water values near 2 inches and an active sea-breeze, showers and thunderstorms sparked up along the sea-breeze during the late morning hours on June 3rd. One of these storms had enough rotation to produce a funnel cloud, which was captured by several people on social media. The funnel cloud never touched ground to become a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 3, 5:46 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 3, 5:46 AM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
646 AM CDT Wed Jun 3 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest radar imagery shows isolated showers coming
off the Gulf of Mexico and onto the coast. Shower coverage will
increase this morning and into the afternoon due to the inland
progression of the sea breeze. Thunderstorm activity will be
possible, especially during the afternoon hours. Any storms
impacting the TAF sites may result in gusty winds and the
lowering of the flight category to at least MVFR conditions.
Further deterioration of the flight categories cannot be ruled
out with any heavier thunderstorm activity. Convection will
diminish through the evening. VFR conditions should otherwise
prevail with light to modest easterly winds.

&&

.PREV DISCUSSION... /issued 443 AM CDT Wed Jun 3 2020/

SHORT TERM (Now through Thursday): Mostly clear skies have
prevailed through the majority of the night so far but isolated
showers have developed near Baffin Bay in Kenedy County and across
the offshore waters. With precipitable water values remaining above
average, between 1.75 to 2.00 inches, expect for coastal/offshore
convection to continue to percolate this morning with activity
expected to increase and advance inland with the sea breeze from
late morning through the afternoon. In addition to the shower
activity this morning, pockets of patchy fog are possible this
morning across portions of the northern ranchlands. Temperatures
across the region will generally reach the low to mid 90s under
partly to mostly cloudy skies.

The moisture levels across the area will gradually decline from
Wednesday night into Thursday as subsidence increases as a 500 mb
ridge centered over Chihuahua, Mexico expands eastward over the
state. However, enough lingering moisture could remain for the
opportunity of a few offshore showers Wednesday night and for
isolated sea breeze convection on Thursday. Additionally, some
patchy fog could develop once again across portions of the
ranchlands into Thursday morning. High temperatures on Thursday
should run a degree or two warmer than Wednesday under partly
cloudy skies.

LONG TERM (Thursday Night through Tuesday): This portion of the
forecast depends highly upon the future development and movement
of Tropical Storm Cristobal. The current thinking is that this
system will move north into the central Gulf Coast. Positioned
on the left side of Cristobal will result in dry weather with
increasingly hot temperatures for Deep South Texas and the Rio
Grande Valley.

MARINE (Now Through Thursday): Latest observation from Buoy42020
reports light east-southeasterly winds of 5 to 10 knots and seas of
around 3 feet. Marine conditions remain fair through Thursday with
light to moderate easterly winds and low to moderate seas as the
pressure gradient remains generally relaxed over the region.

Thursday Night through Tuesday: This portion of the forecast
depends highly upon the future development and movement of
Tropical Storm Cristobal. The current thinking is that this system
will move north into the central Gulf Coast. This will result in
increasing winds and building seas along the Lower Texas Coast
such that Small Craft Exercise Caution and/or Small Craft
Advisory may be needed along the Lower Texas Coast during the
weekend.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...Brady/62
Long Term/Upper Air...Tomaselli/66
Hazardous weather outlook, Jun 3, 3:00 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 AM CDT Wed Jun 3 2020

TXZ248>257-351-353-040900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
400 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents is at the beaches of
South Padre Island and at Boca Chica Beach.

Scattered showers and thunderstorms are possible. The
thunderstorms could have the potential to produce locally heavy
rainfall with nuisance flooding in low-lying and poorly-draining
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
forecast period.

Heat index values from Sunday into early next week may increase
into the 105 to 115 degree range and could meet heat advisory
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-040900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed from this weekend into
early next week as the current Tropical Storm Cristobal in the
extreme southern portions of the Bay of Campeche eventually
progresses northward and sends swells towards the lower Texas
coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Brady

The radar

The Brownsville radar (KBRO), 42 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cameron

When
June 3, 9:25 AM CST to June 9, 9:45 AM CST
Where
Cameron County, 0.69 mi N of Monte Grande
Reported by
Public
Coordinates
26.280, -97.520

Received multiple photos of a funnel cloud via social media, northeast of Rio Hondo or southwest of Arroyo City. Time and location are approximated based on reports and on radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899710.